Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 157, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2018, 6:19 AM CDT for Buena Vista County, Cherokee County, Clay County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 6:19 AM CDT (11:19 UTC)
- Expired
- Aug 28, 2018, 7:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 150 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 6:20 AM CDT | HAIL 1.5 | 1 Ne Cherokee, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2005 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 23.4
The text
As transmitted.
746
WUUS53 KFSD 281119
SVRFSD
IAC021-035-041-281200-
/O.NEW.KFSD.SV.W.0157.180828T1119Z-180828T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
619 AM CDT TUE AUG 28 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Cherokee County in northwestern Iowa...
Buena Vista County in northwestern Iowa...
Southeastern Clay County in northwestern Iowa...
* Until 700 AM CDT.
* At 618 AM CDT, a severe thunderstorm was located near Cherokee,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Linn Grove and Truesdale around 645 AM CDT.
Sioux Rapids around 655 AM CDT.
Albert City and Marathon around 700 AM CDT.
Other locations impacted by this severe thunderstorm include
Rembrandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4267 9554 4288 9560 4299 9492 4283 9491
4270 9492
TIME...MOT...LOC 1118Z 260DEG 30KT 4277 9550
HAIL...1.00IN
WIND...60MPH
$$
Hanko2 follow-up statements
862
WWUS53 KFSD 281134
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
634 AM CDT TUE AUG 28 2018
IAC035-281144-
/O.CAN.KFSD.SV.W.0157.000000T0000Z-180828T1200Z/
Cherokee IA-
634 AM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4268 9538 4292 9538 4299 9492 4283 9491
4270 9492
TIME...MOT...LOC 1134Z 259DEG 43KT 4281 9522
$$
IAC021-041-281200-
/O.CON.KFSD.SV.W.0157.000000T0000Z-180828T1200Z/
Buena Vista IA-Clay IA-
634 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES...
At 634 AM CDT, a severe thunderstorm was located near Truesdale, or
11 miles north of Storm Lake, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Albert City, Marathon and Webb around 650 AM CDT.
Other locations impacted by this severe thunderstorm include
Rembrandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4268 9538 4292 9538 4299 9492 4283 9491
4270 9492
TIME...MOT...LOC 1134Z 259DEG 43KT 4281 9522
HAIL...1.00IN
WIND...60MPH
$$
Hanko737
WWUS53 KFSD 281157
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
657 AM CDT TUE AUG 28 2018
IAC021-041-281207-
/O.EXP.KFSD.SV.W.0157.000000T0000Z-180828T1200Z/
Buena Vista IA-Clay IA-
657 AM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR BUENA VISTA AND SOUTHEASTERN
CLAY COUNTIES WILL EXPIRE AT 700 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4268 9538 4292 9538 4299 9492 4283 9491
4270 9492
TIME...MOT...LOC 1157Z 260DEG 30KT 4284 9499
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:16 AM CDT, 3 minutes earlier.
Area forecast discussion, Aug 28, 6:16 AM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 616 AM CDT Tue Aug 28 2018 .SHORT TERM...(Today and Tonight) Issued at 430 AM CDT Tue Aug 28 2018 Abbreviated discussion today due to monitoring of ongoing storms. Forcing associated with approach of main upper level trough initiating considerable post frontal convective activity during the overnight hours. Slow southeast progression ot the elevated instability gradient, but up to 1000-1500 J/kg noted on soundings in the vicinity of elevated boundary. Storms have been prolific hail producers overnight, mostly quarter to golf ball size. Storms may continue marginally severe into the near dawn hours south and east of Sioux Falls, but expect that slight weakening of the QG lift and southward shift to instability gradient should limit further severe convection. As strong jet entrance region moves into the area today, should get additional showers and thunderstorms developing along the boundary during the later morning and early afternoon, with the focal zone just southeast of the present location, mainly far southeast SD/northeast NE through northwest IA. Have slowed the previous forecast exit of precipitation band, but still look for the progression of various features to cease rainfall in the area during the evening. Chilly high pressure will settle into the area tonight with most lows into the 40s. .LONG TERM...(Wednesday through Monday) Issued at 430 AM CDT Tue Aug 28 2018 Very little time to diagnose the remainder of the forecast period. Warm advection will kick in during Wednesday night into early Thursday, and suspect that a couple of isolated showers/thunderstorms will accompany the mid-level thermal gradient later Wed night and early Thursday fairly close to the I-29 corridor. Will also get quite breezy on Thursday with increasing low-level moisture. With a wave moving across in most solutions Thursday night, likely to get some scattered convection. Warm and humid conditions Friday as a low-level boundary works into the game, and could be looking at threat for heavy rainfall or even some severe storms. A couple of subtle features that could bring some rogue showers or thunder to the Missouri River corridor Sunday with main thermal gradient lurking to the south, but most should enjoy a quiet Labor Day weekend until a better chance for showers/storms again on Labor Day. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 612 AM CDT Tue Aug 28 2018 Complicated weather pattern for the morning hours. MVFR and IFR stratus will continue to blanket much of the area this morning, gradually lifting and exiting to the east late morning into midday. Stratus may linger in our far southeast counties near the Storm Lake area into early to mid afternoon before lifting. Scattered showers and thunderstorms will also gradually diminish from northwest through southeast through the daytime. Winds will generally be breezy from the north with gusts to 20 or 25 kt. Winds decrease after sunset. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...
Hazardous weather outlook, Aug 28, 5:30 AM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 530 AM CDT Tue Aug 28 2018 IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-291030- Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Union- 530 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Through early this morning, scattered thunderstorms will bring a risk for hail up to quarter size. Otherwise, showers and thunderstorms will continue through much of the day, but additional severe storms are not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday night through Friday night. Confidence remains low on details, but there will be potential for a few storms to be strong to severe on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. IAZ001-MNZ080-081-089-090-097-098-SDZ062-065>070-291030- Lyon IA-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Minnehaha- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- 530 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will gradually wind down early this morning. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday night through Friday night. Confidence remains low on details, but there will be potential for a few storms to be strong to severe on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MNZ071-072-SDZ038>040-050-052>061-063-064-291030- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas- 530 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday night through Friday night. Confidence remains low on details, but there will be potential for a few storms to be strong to severe on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
In the hours before
Local storm report, Aug 28, 4:03 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 AM HAIL SCOTLAND 43.15N 97.72W
08/28/2018 E0.88 INCH BON HOMME SD PUBLIC
&&
JCLocal storm report, Aug 28, 4:06 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM HAIL 1 NE WALL LAKE 43.53N 96.95W
08/28/2018 E1.75 INCH MINNEHAHA SD PUBLIC
HAIL STRIPPED LEAVES FROM TREES. SOCIAL
MEDIA VIDEO. THE DURATION OF THE HAIL EVENT
WAS 5 MINUTES.
&&
JCLocal storm report, Aug 28, 4:37 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 AM HAIL 2 E SIOUX FALLS 43.54N 96.69W
08/28/2018 E1.75 INCH MINNEHAHA SD PUBLIC
MAINLY QUARTER TO HALF DOLLAR HAIL, WITH A
FEW GOLF BALL SIZE STONES.
&&
JCLocal storm report, Aug 28, 4:39 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 AM HAIL ROCK VALLEY 43.20N 96.29W
08/28/2018 E0.88 INCH SIOUX IA PUBLIC
PEA TO NICKEL SIZE HAIL.
&&
JCLocal storm report, Aug 28, 4:43 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 AM HAIL ROCK VALLEY 43.20N 96.30W
08/28/2018 E1.00 INCH SIOUX IA TRAINED SPOTTER
THE DURATION OF THE HAIL EVENT WAS 4
MINUTES.
&&
JCLocal storm report, Aug 28, 6:12 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 AM HAIL SUTHERLAND 42.98N 95.49W
08/28/2018 M0.75 INCH O'BRIEN IA TRAINED SPOTTER
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:48 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 42 min |
| Aug 28, 4:35 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 40 min |
| Aug 28, 5:11 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 49 min |
| Aug 28, 5:50 AM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.